MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48010004S
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Medwatch # mw5159707 was submitted.
 
Event or Problem Description
As reported, the 10mm 4cm saber percutaneous transluminal angioplasty (pta) burst.The balloon ruptured below the rbp.The procedure was completed using another pta device.Ultrasound-guided access of the proximal right forearm fistula was done.An unknown micropuncture guidewire over a treasure.018 wire was advanced with a non-cordis 2.6fr cxi catheter through the levels of stent into the central venous system.A 10 mm by 4 cm saber angioplasty balloon was advanced through the junction of the brachiocephalic subclavian vein and dilated area.Wasting was dilated with a balloon at nominal pressure.Wasting was still present.The balloon was taken to just below burst but the balloon ruptured at this point.The balloon was withdrawn but during the withdrawal, there appeared to be disruption of the balloon.The fragments of balloon were able to be removed and there did not appear to be any residual foreign material on an angiogram or repeat imaging with duplex.Flow was brisk through the fistula and into the central venous system.An x-ray of the right and left side of lungs did not demonstrate any evidence of radiopaque foreign material.Access site after removal of wire was closed with monocryl suture.Pressure was held for five minutes with no bleeding.The patient was dialyzed the following day without any fistula issues.On the follow up visit, the surgeon was concerned that on duplex imaging there appeared to be formed material and slight decrease inflow at the arterial anastomosis.A decision was made to schedule the pt for exploration of right arm fistula.The patient had a fistula angioplasty and thrombectomy performed.The retained segment of the angioplasty balloon was successfully removed.The removed piece was attached to a blood clot measuring 2.5 x 0.5 x 0.5 cm.The product was stored properly according to the instructions for use (ifu).There were no difficulties removing it from the hoop, protective balloon cover, stylet, or any sterile packaging components.No kinks or damages were noted prior to inserting the product into the patient.The device was prepped per the ifu, maintaining negative pressure.The intended procedure was an arm fistula.The lesion was characterized as moderately calcified with 95% stenosis, and there was no vessel tortuosity.The device was not used for a chronic total occlusion (cto).There was no resistance or friction while inserting the balloon through the rotating hemostatic valve or guide catheter, and there was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend, and the balloon catheter did not kink during use.The contrast to saline ratio used was 60/40.The device will not be returned for evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, the 10mm 4cm saber percutaneous transluminal angioplasty (pta) burst.The balloon ruptured below the rbp.The procedure was completed using another pta device.Ultrasound-guided access of the proximal right forearm fistula was done.An unknown micro puncture guidewire over a treasure.018 wire was advanced with a non-cordis 2.6fr cxi catheter through the levels of stent into the central venous system.A 10 mm by 4 cm saber angioplasty balloon was advanced through the junction of the brachiocephalic subclavian vein and dilated area.Wasting was dilated with a balloon at nominal pressure; however, wasting was still present.The balloon was taken to just below rbp, but the balloon ruptured at this point.The balloon was withdrawn but during withdrawal, there appeared to be disruption of the balloon.The fragments of balloon were able to be removed and there did not appear to be any residual foreign material on an angiogram or repeat imaging with duplex.Flow was brisk through the fistula and into the central venous system.An x-ray of the right and left side of lungs did not demonstrate any evidence of radiopaque foreign material.Access site after removal of wire was closed with monocryl suture.Pressure was held for five minutes with no bleeding.The patient was dialyzed the following day without any fistula issues.On the follow up visit, the surgeon was concerned that on duplex imaging there appeared to be formed material and slight decrease inflow at the arterial anastomosis.A decision was made to schedule the pt for exploration of right arm fistula.The patient had a fistula angioplasty and thrombectomy performed.The retained segment of the angioplasty balloon was successfully removed.The removed piece was attached to a blood clot measuring 2.5 x 0.5 x 0.5 cm.The product was stored properly according to the instructions for use (ifu).There were no difficulties removing it from the hoop, protective balloon cover, stylet, or any sterile packaging components.No kinks or damages were noted prior to inserting the product into the patient.The device was prepped per the ifu, maintaining negative pressure.The intended procedure was an arm fistula.The lesion was characterized as moderately calcified with 95% stenosis, and there was no vessel tortuosity.The device was not used for a chronic total occlusion (cto).There was no resistance or friction while inserting the balloon through the rotating hemostatic valve or guide catheter, and there was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The catheter was never in an acute bend, and the balloon catheter did not kink during use.The contrast to saline ratio used was 60/40.The device was returned for analysis.A non-sterile ¿saber 10mm4cm 90¿ was received coiled inside of a clear plastic bag.The product was unpacked from the pouch for evaluation.The balloon and wire lumen were received with the distal section separated.Only the separated piece of the wire lumen was returned for analysis; the separated piece of the balloon was not included.One marker band was mounted on the inner lumen.No other notable details were observed.Functional analysis could not be performed due to the condition of the returned device.The separated area of the balloon was inspected with a vision system, revealing evidence of elongations, scratches, and plastic deformation on the edges.These findings are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the device was subjected to a tensile force that exceeded the material¿s yield strength prior to separation.The separated area of the wire lumen was also inspected with a vision system, showing evidence of elongations.These elongations are typically associated with separations caused by material tensile overload.Thus, it is assumed that the device experienced a tensile force that exceeded the material¿s yield strength before separation.The marker band was inspected with a vision system, revealing damage marks inflicted by an unknown tool and visible fatigue lines.These characteristics are commonly associated with damage caused by compression forces applied with a tool.Therefore, it is assumed that the device was subjected to a compression force that exceeded the material¿s yield strength prior to being crushed.The reported ¿balloon burst at/below rbp¿ with "pta/ptca system separated¿ and subsequent ¿balloon separated¿ were confirmed due to the condition of the product received.The distal portion of the balloon was not returned for analysis, the inner lumen of the balloon was returned separated and badly damaged, and the marker band is visibly crushed.However, the exact cause of the reported events could not be determined.Sem analysis revealed evidence of elongations, scratches, and plastic deformation on the edges of the balloon material.The separated wire lumen also presented with elongations at the separated edges of the pta system.The device was used in a moderately calcified, stenosed fistula.Arteriovenous fistulas are often scarred and fibrous in nature and often resistant to balloon expansion increasing the likelihood of damage to the balloon.Additionally, it was noted the contrast to saline ratio used was 60/40 which is not the recommended mixture listed in the instructions for use.Based on the information available for review vessel characteristics, procedural factors and handling of the device during withdrawal likely contributed to the separation of the device after the rupture of the balloon.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ the information available and device analysis do not suggest a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key20441353
Report Number3007635982-2024-00250
Device Sequence Number20831852
Product Code LIT
UDI-Device Identifier20705032069028
UDI-Public(01)20705032069028(17)260228(10)82276030
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date02/28/2026
Device Catalogue Number48010004S
Device Lot Number82276030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/07/2024
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date11/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.6FR CXI CATHETER.; IT WAS A SABER .018.; TREASURE .018.
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Other;
Patient Age61 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite